MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD BHR RESURFACING FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74123152
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Metal Related Pathology (4530); Insufficient Information (4580)
Date of Event 03/02/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an unspecified metal on metal hip construct had been implanted on the patient¿s right hip on (b)(6) 2016.The patient sustained an unspecified injury and required a revision surgery on (b)(6) 2021.The identity of the explanted devices and the prosthesis implanted in exchange is unknown.The patient¿s outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6.It was reported that the patient sustained an unspecified injury and required a revision surgery on (b)(6) 2021.The patient¿s outcome is unknown and the devices, used in treatment, were not returned for analysis.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.A risk management review was performed for the acetabular cup.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.Smith and nephew has not received the explanted device and/or adequate materials to fully evaluate the complaint from a clinical perspective.If additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without return of the actual devices or further information we cannot further investigate the details supplied in this complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the limited information provided we are unable to speculate on specific factors known to contribute to the alleged fault.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Event or Problem Description
It was reported that, after a bhr acetabular cup and head had been implanted on the patient¿s right hip on (b)(6) 2016, the patient started to get grinding sensation, audible noise, and instability sensations in the right hip, and is limping.The patient required a revision surgery on (b)(6) 2021.The acetabular head and cup were explanted and competitor stryker implants were used.It is noted that the patient seven (7) weeks post-revision is doing well.
 
Additional Manufacturer Narrative
B7: other relevant history, including preexisting medical conditions.B5: describe event or problem, d1: brand name, d4: catalog #, unique identifier (udi) #, g5: pma/510(k) # h6: health effect - clinical code, health effect - impact code and medical device problem code.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a bhr acetabular cup and head had been implanted, the patient started to get grinding sensation, audible noise, and instability sensations in the right hip, and is limping.The patient required a revision surgery.The acetabular head and cup were explanted and competitor implants were used.It is noted that the patient seven (7) weeks post-revision is doing well.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.Without a definitive batch number, a complete review of the historical complaints data cannot be performed for the alleged devices.A review of historical complaints data was performed using the part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and head, and this failure will continue to be monitored.As no device batch numbers were provided for investigation, manufacturing record review could not be performed.If more information is received, this investigation will be reopened.The review of the most recent ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.No further escalation actions are required.The available medical documents were reviewed.A clinical root cause could not be determined.The elevated metal ions, moderate darkened/blackened synovitis, and instability sensations are consistent with metal debris.The loosened acetabular component can lead to metal debris; however, the clinical root cause of the loosening cannot be confirmed, the reported ¿unspecified injury¿ cannot be ruled out as a potential factor.The patient impact is determined to be the reported revision.It¿s noted 7-wks.Status post revision right total hip arthroplasty; he is doing well.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
BHR RESURFACING FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14599400
Report Number3005975929-2022-00383
Device Sequence Number6085644
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74123152
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2022
Supplement Date Received by Manufacturer07/13/2022
06/21/2024
07/12/2024
Initial Report FDA Received Date06/04/2022
Supplement Report FDA Received Date07/13/2022
07/11/2024
07/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ACETABULAR CUP HAP SIZE 52/58
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age55 YR
Patient SexMale